Texas, 2011

Wildfire in Texas, July 3, 2011

July 3, 2011 · NWS AMA · 1 event in 1 county or zone

The Riser Wildfire began around 1857 CST about ten miles east southeast of Sunray Texas in Moore County just south of Farm to Market Road 281 and just west of Farm to Market Road 1060. The wildfire was caused by lightning and consumed an estimated four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Riser Wildfire began around 1857 CST about ten miles east southeast of Sunray Texas in Moore County just south of Farm to Market Road 281 and just west of Farm to Market Road 1060. The wildfire was caused by lightning and consumed an estimated four hundred acres. There were no reports of structures damaged or destroyed and there were no reports of injuries or fatalities. The wildfire was contained around 2130 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:42 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 3, 5:42 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SUN JUL 3 2011

.AVIATION...
SCT SHOWERS AND TSTMS OVER MAINLY NRN SECTIONS OF PNHDLS ARE EXPECTED
TO SLOWLY DIMINISH AFTER SUNSET THIS EVENING. MAIN CLUSTER OF STORMS
HAS PASSED KGUY AND KDHT AND MAY STRUGGLE TO MAKE IT ALL THE WAY TO
KAMA. THEREFORE...HAVE ONLY CARRIED CB REMARKS AT ALL SITES FOR THE
FIRST COUPLE TO FEW HOURS OF THIS TAF FCST CYCLE. EXPECT HIGH BASED
CU FIELD TO DVLP AGAIN MONDAY AFTERNOON...BUT HIGHLY UNCERTAIN IF
TSTMS WILL FORM SO OPTED TO LEAVE OUT MENTION OF CB ON MONDAY
AFTERNOON AT THIS TIME.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SUN JUL 3 2011/

DISCUSSION...
MOSTLY PULSE THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE OKLAHOMA
PANHANDLE AND EASTERN TEXAS PANHANDLE. SO FAR THE STORMS SEEM TO BE
DEVELOPING NEAR REMNANT OUTFLOW BOUNDARIES FROM THE CONVECTION LAST
NIGHT...AS WELL AS A STATIONARY FRONT JUST NORTH OF THE PANHANDLES.
BASED ON THE 12Z RAOB FROM KAMA...PRECIPITABLE WATER VALUES ARE
HIGHER THAN NORMAL. THIS...COMBINED WITH THE SLOW PROPAGATION OF
STORMS...GENERALLY BETWEEN 5 AND 10KT...COULD LEAD TO SOME LOCALIZED
AREAS OF HEAVY RAIN. HOWEVER...CONSIDERING THE BRIEF NATURE OF THIS
STORMS...AND THE EXPECTED LIMITED COVERAGE...KEPT ONLY A 10 PERCENT
CHANCE ACROSS THE PANHANDLES THROUGH THIS EVENING. BY 06Z HOWEVER...A
SURFACE TROUGH DEVELOPS OVER THE CENTRAL PANHANDLES. AS A
RESULT...THIS SHOULD PROVIDE A FOCUS FOR SURFACE CONVERGENCE WHICH
COULD LEAD TO MORE COVERAGE ALONG AND EAST OF THE TROUGH. THERE IS
STILL QUITE A BIT OF UNCERTAINTY EVEN IN THIS TIME PERIOD AS
INSTABILITY IS MARGINAL.

SIMILAR CONDITIONS TOMORROW. THE REGION WILL REMAIN ON THE EASTERN
PERIPHERY OF THE RIDGE. A SLIGHT DOWNSLOPE COMPONENT IN THE LOW LEVEL
FLOW MAY LEAD TO SOME DRY AIR ADVECTION...BUT NOT A SIGNIFICANT
AMOUNT. THE SURFACE TROUGH DISSIPATES. IF CONVECTION OCCURS
TONIGHT...THERE COULD BE REMNANT OUTFLOW BOUNDARIES...WHICH COULD
SERVE AS A FOCUS FOR CONVECTION TOMORROW. FOR NOW WILL LEAVE OUT
MENTION OF PRECIPITATION FOR TOMORROW AS IT WILL BE HIGHLY DEPENDENT
ON IF AND HOW LONG CONVECTION OCCURS TONIGHT.

TUESDAY AND WEDNESDAY...THE UPPER LEVEL RIDGE REMAINS THE DOMINANT
FEATURE FOR THE SOUTHERN HIGH PLAINS WEATHER. AT THE SURFACE A WEAK
LEE SIDE LOW IS EXPECTED TO REMAIN OVER THE REGION RESULTING IN WEAK
SOUTHWESTERLY WINDS. THUS EXPECT A SLIGHT WARMING TREND EACH DAY.
WEDNESDAY OR THURSDAY MODELS SHOW A VERY WEAK COLD FRONT APPROACHING
THE REGION. MODELS DISAGREE ON IF THE FRONT WILL DIP INTO THE
PANHANDLES BEFORE STALLING AND EVENTUALLY DISSIPATING AS WELL AS THE
TIMING OF THE FRONT. SINCE THE MODELS SHOW AN UPPER LEVEL SHORT WAVE
TROUGH SLIDING DOWN THE EAST SIDE OF THE RIDGE LATE ON WEDNESDAY
EXPECT THAT THE FRONT WILL BE ABLE TO DIG INTO AT LEAST THE NORTHERN
HALF OF THE PANHANDLES...LIKELY WEDNESDAY EVENING OR WEDNESDAY NIGHT.
WITH A SOUTHERLY LOW LEVEL JET DEVELOPING BY 06Z...IF ANY STORMS
DEVELOP ALONG AND NORTH OF THE FRONT...THEY COULD HAVE THE POTENTIAL
FOR HEAVY RAIN.

RIDGE COULD BUILD EAST...WITH THE CENTER OF THE 500MB RIDGE POSSIBLY
OVER THE PANHANDLES BY FRIDAY. AS A RESULT...EXPECT MORE HOT AND DRY
WEATHER TO FINISH THE WEEK. NO MAJOR CHANGES IN THE EXTENDED FROM THE
PREVIOUS FORECAST.

JOHNSON

FIRE WEATHER...
THROUGH TUESDAY...RELATIVELY HIGH ATMOSPHERIC MOISTURE AND RELATIVELY
LOW WINDS WILL PRECLUDE ANY CRITICAL FIRE WEATHER CONDITIONS FROM
DEVELOPING. BRIEF...LOCALIZED AREAS OF ELEVATED FIRE WEATHER
CONDITIONS MAY OCCUR MONDAY AND TUESDAY AFTERNOON...BUT THERE IS QUITE
A BIT OF UNCERTAINTY IN IF AND WHERE THAT WOULD OCCUR. THOUGH HOT
WEATHER CONTINUES THROUGH THE END OF THIS WEEK...RELATIVELY LIGHT
WINDS WILL PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 3, 1:55 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SUN JUL 3 2011

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE
OKLAHOMA PANHANDLE AND THE FAR NORTHERN TEXAS PANHANDLE. IF ANY
STORMS DEVELOP...THE MAIN THREATS WILL BE GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Jul 3, 2:49 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT SUN JUL 3 2011

OKZ002-032115-
TEXAS OK-
349 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR TEXAS COUNTY.

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 16 MILES WEST OF HOUGH...OR ABOUT 5
MILES SOUTHEAST OF ELKHART...MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK
Special weather statement, Jul 3, 4:23 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT SUN JUL 3 2011

OKZ001-002-032300-
CIMARRON OK-TEXAS OK-
523 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR WESTERN TEXAS AND
EASTERN CIMARRON COUNTIES.

AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF EVA AND JUST
EAST OF KEYES. THESE STORMS WERE MOVING SOUTH AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 3, 4:26 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SUN JUL 3 2011

TXZ001-032315-
DALLAM TX-
526 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR WESTERN DALLAM
COUNTY.

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM JUST SOUTH OF TEXLINE...MOVING
SOUTH AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jul 3, 5:15 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN JUL 3 2011

TXZ006-040000-
HARTLEY TX-
615 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR HARTLEY COUNTY.

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF HARTLEY...OR
ABOUT 4 MILES SOUTH OF DALHART...MOVING SOUTH AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
July 3, 6:57 PM CST to 9:30 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337969.